Alert archive / California / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 5, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Jun 9, 1997, 6:09 PM PDT for Butte County, California. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 9, 1997, 6:09 PM PDT (01:09 UTC)
- Expired
- Jun 9, 1997, 7:15 PM PDT
- In force
- 66 min
- Issued by
- NWS Sacramento, CA
- Area
- Whole counties
County Butte County, CA
The radar
The Beale AFB radar (KBBX), 19 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 1.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSAC 100112 RRA SVRSAC CAC007-100215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 609 PM PDT MON JUN 9 1997 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 715 PM PDT FOR PEOPLE IN THE FOLLOWING LOCATIONS...... IN NORTH CALIFORNIA ...NORTHEASTERN BUTTE COUNTY A SEVERE THUNDERSTORM IS OCCURRING 10 MILES SOUTHEAST OF PARADISE IN BUTTE COUNTY. DOPPLER RADAR INDICATES HEAVY RAINS AND HAIL UP TO 1/2 INCH POSSIBLE WITH THIS STORM. JUST NORTH OF THERE...A WEATHER SPOTTER NEAR MAGALIA...BETWEEN PARADISE AND STIRLING CITY ...REPORTED SMALL HAIL AND MODERATE RAIN AT 6 PM PDT. THERE ARE SEVERAL ACTIVE THUNDERSTORMS ACROSS NORTH-CENTRAL AND NORTH-EASTERN BUTTE COUNTY. THE SHOWERS ASSOCIATED WITH THESE STORMS HAVE REMAINED STEADY FOR THE PAST HOUR...MAKING PAVEMENTS VERY WET AND DIRT ROADS MUDDY...BUT NO FLOODING IS BEING REPORTED AND NONE IS EXPECTED AT THIS TIME. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS&. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. RANDY HARTLEY/STEVE ANDERSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:53 PM PDT, 3 hours 16 minutes earlier.
Area forecast discussion, Jun 9, 2:53 PM PDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 245 PM PDT MON JUN 9 1997 HEAVY CONVECTION CONTINUES OVER ALL EXCEPT SHASTA LAKE/BURNEY BASIN AREA ON WSR-88D. SLOW MOVING LOW CONTS OVER THE SOUTHERN SACTO VLY WITH WESTERN MTN ECHOES MOVING SOUTH AND SIERNEV ECHOES MOVING NORTH. WIDESPREAD SHOWERS INCLUDED IN THIS TOO. THE HEAVY ECHOES HAVE BEEN MOVING IN A TRAIN FASHION...SO HAVE ISSUED FFA FOR THE THREE ZONES AFFECTED. LOW EXPECTED TO KICK OUT TUESDAY AS NEXT U/L TROF APPROACHES OFFSHORE REGION. TUESDAY SHOULD BE A DAY OF RELATIVE QUIET AS RIDGING BETWEEN TROFS MOVES OVER. TROF TO REACH THE COAST WEDNESDAY AND THEN MOVE THROUGH THE SAC VLY AS EARLY AS WEDNESDAY AFTERNOON. REMAINDER OF EXTENDED LOOKS VERY STORMY AND UNSETTLED WITH VERY COLD AIR MOVING IN THURSDAY...COULD EVEN SEE SNOW ON SIERNEV CREST... .STO...FFA FOR ZNS 63..68..69 BLU EU 052/064 050/060 048 626200 RBL BE 062/086 065/081 068 622003 SAC UB 056/082 054/082 057 621002 JAM
In the hours before
Special weather statement, Jun 9, 3:27 PM PDT, 2 hours 42 minutes before
CAZ016-064-092330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 327 PM PDT MON JUN 9 1997 ...SEVERE THUNDERSTORM WARNING FOR PARTS OF LAKE AND NAPA COUNTY HAS EXPIRED... AT 325 PM...THUNDERSTORMS WERE LOCATED ALONG THE NAPA AND YOLO COUNTY BORDER AND MOVING TO THE EAST AT 5 TO 15 MPH INTO YOLO COUNTY. THE TOWNS OF RUMSEY AND GUINDA ALONG HIGHWAY 16 ARE IN THE PATH OF THESE THUNDERSTORMS THROUGH 430 PM. ALTHOUGH THE THREAT OF LARGE HAIL HAS DIMINISHED... THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING HEAVY DOWNPOURS AND DANGEROUS LIGHTNING. MOTORISTS ALONG HIGHWAY 16 SHOULD BE ALERT FOR THE POSSIBILITY OF HEAVY DOWNPOURS AND MUDSLIDES OR FLOODING ALONG PORTIONS OF HIGHWAY 16. JHM
Special weather statement, Jun 9, 3:28 PM PDT, 2 hours 41 minutes before
CAZ016-064-092330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 327 PM PDT MON JUN 9 1997 ...SEVERE THUNDERSTORM WARNING FOR PARTS OF LAKE AND NAPA COUNTY HAS EXPIRED... AT 325 PM...THUNDERSTORMS WERE LOCATED ALONG THE NAPA AND YOLO COUNTY BORDER AND MOVING TO THE EAST AT 5 TO 15 MPH INTO YOLO COUNTY. THE TOWNS OF RUMSEY AND GUINDA ALONG HIGHWAY 16 ARE IN THE PATH OF THESE THUNDERSTORMS THROUGH 430 PM. ALTHOUGH THE THREAT OF LARGE HAIL HAS DIMINISHED... THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING HEAVY DOWNPOURS AND DANGEROUS LIGHTNING. MOTORISTS ALONG HIGHWAY 16 SHOULD BE ALERT FOR THE POSSIBILITY OF HEAVY DOWNPOURS AND MUDSLIDES OR FLOODING ALONG PORTIONrS OF HIGHWAY 16. JHM
Special weather statement, Jun 9, 4:45 PM PDT, 1 hour 24 minutes before
CAZ015-016-019-063-066-068-069-100045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 445 PM PDT MON JUN 9 1997 ...SEVERE THUNDERSTORM WARNING FOR WESTERN STANISLAUS COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 440 PM...THE THUNDERSTORM IN WESTERN STANISLAUS BEGAN TO WEAKEN. SOME REMAINING SHOWERS WILL CONTINUE JUST WEST OF INTERSTATE 5 THROUGH 530 PM. THUNDERSTORMS AND SHOWERS HAVE ALSO DISSIPATED IN YOLO COUNTY NEAR THE TOWN OF RUMSEY. MOST OF THE SHOWERS HAVE MOVED ACROSS THE CREST OF THE SIERRA NEVADA ONTO THE EASTERN SLOPES AND INTO THE TRUCKEE-TAHOE REGION. SHOWERS CONTINUE FROM QUINCY NORTHWARD ON THE WESTERN SLOPES TO LOCATIONS EAST OF THE CITY OF REDDING. THE HEAVIEST SHOWERS CONTINUE OVER THE FOOTHILLS NORTHEAST OF THE CITIES OF CHICO AND PARADISE. IN THE COASTAL RANGES... SHOWERS HAVE ALSO DECREASED AND BECOME MORE WIDELY SCATTERED. ALL SHOWERS HAVE CONTINUED TO DECREASE IN INTENSITY ACROSS NORTHERN INTERIOR CALIFORNIA. JAM/JHM
Special weather statement, Jun 9, 4:47 PM PDT, 1 hour 22 minutes before
CAZ015-016-019-063-066-068-069-100045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 445 PM PDT MON JUN 9 1997 ...SEVERE THUNDERSTORM WARNING FOR WESTERN STANISLAUS COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 440 PM...THE THUNDERSTORM IN WESTERN STANISLAUS BEGAN TO WEAKEN. SOME REMAINING SHOWERS WILL CONTINUE JUST WEST OF INTERSTATE 5 THROUGH 530 PM. THUNDERSTORMS AND SHOWERS HAVE ALSO DISSIPATED IN YOLO COUNTY NEAR THE TOWN OF RUMSEY. MOST OF THE SHOWERS HAVE MOVED ACROSS THE CREST OF THE SIERRA NEVADA ONTO THE EASTERN SLOPES AND INTO THE TRUCKEE-TAHOE REGION. SHOWERS CONTINUE FROM QUINCY NORTHWARD ON THE WESTERN SLOPES TO LOCATIONS EAST OF THE CITY OF REDDING. THE HEAVIEST SHOWERS CONTINUE OVER THE FOOTHILLS NORTHEAST OF THE CITIES OF CHICO AND PARADISE. IN THE COASTAL RANGES... SHOWERS HAVE ALSO DECREASED AND BECOME MORE WIDELY SCATTERED. ALL SHOWERS HAVE CONTINUED TO DECREASE IN INTENSITY ACROSS NORTHERN INTERIOR CALIFORNIA. JAM/JHM
Special weather statement, Jun 9, 5:45 PM PDT, 24 minutes before
CAZ010-100300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN FRANCISCO 545 PM PDT MON JUN 9 1997 ...DEVELOPING THUNDERSTORM IN SOUTHEASTERN SAN BENITO COUNTY... A THUNDERSTORM IS RAPIDLY INTENSIFYING OVER THE MILE HIGH SAN BENITO MOUNTAIN IN SOUTHEASTERN SAN BENITO COUNTY. THE STORM BEGAN TO DEVELOP AROUND 5PM AND HAS NOW REACHED ITS PEAK INTENSITY. THE STORM HAS MOVED VERY LITTLE DURING THE PAST HALF HOUR. BACK PACKERS AND OTHERS LIVING OR WORKING IN THE DIABLO RANGE SHOULD WATCH FOR MORE THUNDERSTORM DEVELOPMENT THROUGH THE EVENING HOURS AND BE PREPARED TO MOVE QUICKLY TO SHELTER. BRIEF HEAVY DOWNPOURS... LIGHTNING...AND HALF INCH HAIL ARE POSSIBLE IN THESE THUNDERSTORMS. THE CONVECTIVE ACTIVITY SHOULD RAPIDLY DISSIPATE BY 8PM. MILLARD LEAD FORECASTER
Special weather statement, Jun 9, 5:54 PM PDT, 15 minutes before
CAZ010-100300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN FRANCISCO 545 PM PDT MON JUN 9 1997 ...DEVELOPING THUNDERSTORM IN SOUTHEASTERN SAN BENITO COUNTY... A THUNDERSTORM IS RAPIDLY INTENSIFYING OVER THE MILE HIGH SAN BENITO MOUNTAIN IN SOUTHEASTERN SAN BENITO COUNTY. THE STORM BEGAN TO DEVELOP AROUND 5PM AND HAS NOW REACHED ITS PEAK INTENSITY. THE STORM HAS MOVED VERY LITTLE DURING THE PAST HALF HOUR. BACK PACKERS AND OTHERS LIVING OR WORKING IN THE DIABLO RANGE SHOULD WATCH FOR MORE THUNDERSTORM DEVELOPMENT THROUGH THE EVENING HOURS AND BE PREPARED TO MOVE QUICKLY TO SHELTER. BRIEF HEAVY DOWNPOURS... LIGHTNING...AND HALF INCH HAIL ARE POSSIBLE IN THESE THUNDERSTORMS. T HE CONVECTIVE ACTIVITY SHOULD RAPIDLY DISSIPATE BY 8PM. MILLARD LEAD FORECASTER
Nearby
Severe Thunderstorm Warnings in California, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.